My Dad was diagnosed several years ago with congestive heart failure. We have always found ourselves concerned with keeping his blood pressure from being too high. In the past 8 months he has been hospitalized about a dozen times for fluid overload. He has had to stop working and is basically home bound if not bed ridden some days. His blood pressure has now dropped to anywhere from 110 - 90 on the top and 40-55 on the bottom. Is this a sign that his heart has gotten worse? He takes several meds including plavix and coreg. He also gets 160-200mg of lasix shot through a pic line in his arm each day. Once or twice a week he gets metalazone if he gains a few pounds. His heart rate has gone from being in the 70s and 80s to sometimes as low as 45 to jumping as high as 130. Is the change in the heart rate and blood pressure a sign of worsening heart disease? Does it indicate any time frame we are dealing with? He also has cardiac cachexia and has lost 50lbs in 8 months. He now weighs about 110 lbs, depending on fluid levels. And he has COPD too. Also he has had 6 blood transfusions in the past 5 months due to his red blood cell count which is currently around 9 but drops pretty quickly to 7. Thanks for any information or advice.
The reduction in blood pressure is benefical and should not be any concern. My doctor wants blood pressure as low as possible without any side effects such feeling faint, dizzy, etc. An erradic heart rate at rest can be a problem (coreg should correct that problem). Many doctors discontinue prescribing plavix as there is a higher risk of excessive bleeding.
Cardiac cachexia is unintentional severe weight loss caused by heart disease. Even with a very good appetite and high calorie intake, some people with heart failure lose muscle mass. That can be explained as heart failure may cause blood to back up into the liver and intestines, and they may swell. Swelling of the intestines may not allow for adequate absorption of nutrients from the food you eat.
Its difficult to comment on your father's condition as there are so many abnormal affects associated with your father's health...it is has to be frustrating for you and others, but it appears you father is receiving appropriate treatment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.